February 9, 2004
Clinical evaluation of a patient is crucial for diagnosing PN. The specific location of the PN provides the best clue as to the diagnosis. (For example, dideoxynucleoside-associated ATN due to didanosine [ddI ,Videx], stavudine [d4T, Zerit] or zalcitabine [ddC, Hivid] usually involves the feet/ankles and then the hands in a symmetrical manner.) Dr. Simpson referenced Poster 493,1 which is a study by the Adult AIDS Clinical Trials Group comparing the usefulness of a brief neurologic assessment evaluation (focusing on a patient's vibration sense in his or her feet, as well as ankle reflexes) to a more comprehensive examination. The brief examination was not very sensitive for PN (meaning it would miss many cases that a neurologist would identify with a more thorough examination) but had a high specificity (meaning that when a diagnosis was made it was almost always accurate).
An important point worth repeating is the importance of a good examination by an HIV-experienced neurologist. In one study cited by Dr. Simpson, 71% of the study patients with neurologist-confirmed PN had not been identified by the HIV clinician. Patients with undiagnosed PN may have an increased risk for worsening PN if neurotoxic drugs are then utilized.
There are risk factors clinicians can take into consideration as signs that a patient should be monitored for PN. For example, the lower a patient's CD4 count, the greater the PN risk. In addition, Dr. Simpson noted that the rate of PN increases over time. In one study, for example, after two years of living with a CD4 count of less than 200, 50% of the study patients experienced PN. Higher HIV RNA levels are also associated with an increased risk for PN. It is important to emphasize that although the "D" drugs mentioned above can aggravate or cause HIV-related peripheral sensory neuropathy, the use of HAART has been associated with the reversal or protection against PN.
In another poster2 presented at this meeting, clinical improvement of PN was associated with the use of HAART and/or the alteration of the dose of the offending D-drugs. Because D-drug-related PN can occur fairly quickly after the initiation of HAART, Dr. Simpson suggested careful monitoring during this period so that early PN can be more easily addressed.
Dr. Simpson also discussed the pathogenesis of HIV-associated PN, with two possible mechanisms being the deposition of tumor necrosis factor-alpha or a direct toxic effect of gp120. For drug-related sensory neuropathy (ATN), a likely cause is considered to be a direct toxic effect of dideoxynucleoside on mitochondria. Other neurotoxic agents (such as dapsone, metronidazole, INH and many others) can further aggravate HIV-related peripheral sensory neuropathy. Stopping the offending drug usually results in an improvement in distal sensory polyneuropathy over 8-16 weeks. The recently described HIV-associated neuromuscular weakness syndrome (NMWS)3 looks like Guillain-Barre syndrome and is often associated with some degree of lactic acidosis.
To sum up, Dr. Simpson pointed out that the management of PN involves numerous approaches. Correcting metabolic (diabetes, thyroid abnormalities, or alcoholism) or nutritional causes (such as vitamin B12 deficiency), optimizing virologic control and stopping any neurotoxic agents are the cornerstones of PN treatment.
In addition, when necessary, pain management is crucial. For patients, PN is often the most physically painful part of their experience of living with HIV. The pathophysiology of HIV neuropathic pain involves enormously complex pathways of pain perception that allow for numerous areas for intervention. However, many patients are undertreated for pain in general, as well as specifically for HIV neuropathic pain. Barriers to the optimal management of PN often involve the patient, provider as well as general health system issues. Adequate use of analgesics (including narcotics), as well as such newer drugs like gabepentin, lamotrigene, topical capsaicin,4 or prospatide (under study by the AACTG), may offer improved treatment options in the future.
Abstract: Peripheral Neuropathy Associated With HIV and ARV: Update on Diagnosis and Management (Oral 34)
Authored by: D. M. Simpson, J. C. McArthur
Affiliations: Mount Sinai Med Ctr, New York, NY; Johns Hopkins Sch of Med, Baltimore, MD
|Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.|
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.